Long story short. I am a step parent. Our 13 year old son moved in with us over the summer and had a bad morning. He went to school angry and upset and told a teacher he wanted to die and blow up the school.We took him for eval and was put on Risperdal .05 two times per day along w prozac and cogentin.Now 21 days later he has become aggressive violent and angry. He is back in the hospital. I truly believe he was exaggerating what he was feelingand now the meds are CAUSING exactly what he said he was feeling. HELP! Their answer is to double the dose (??? ) this is a boy who was sad but did not fit ANY of the other criteria... that we could see. Now he is bizarre and I am worried.Is it possible that if he had dramatically made up the suicidal ideation and thenmisdiagnosed that further treatment could be disasterous?
You can stop them from giving him the meds. They can't treat him without your permission. They sure are hitting him with overkill. Risperdal can make people hostile. I'd take him out of the hospital and to a children's hospital for appropriate treatment. Have they asked him if he was serious?
I agree with you. I think children are too easily medicated in this day and age. Every kid may say they want to die and every kid gets mad and wants to blow up school. Very few children act on those impulses. If he had had a plan and was looking up explosives on the 'net, then it may be something to worry about. Some of these drugs can have some very bad effects but being a step parent, it is hard. What do the parents think? I was never suicidal in my life until I was on Prozac in my early 20's for depression and anxiety and I truly think the drugs just made things worse. If it were MY child, I would take him off all that crap and see how he does. You may have to switch schools because the school is going to have an "attitude" towards him. I had that happen with my son. My son is ADHD and his elementary school had an "attitude" towards him.
As soon as he moved over to High School where the teachers didnt all meet in the lounge to talk about how awful a kid he was, all the trouble stopped. I hardly heard a bad word about him at High School but elementary school, because of their attitude and prejudice, he was in trouble every day!
When I was on Prozac it made me very angry. So I was not depressed anymore, instead I was mad and ready to fight anyone and everyone. I believe you have to be careful in prescribing children and teenagers antidepressants. It can make symptoms worse. But I do believe you need to take this matter seriously. I would suggest counseling. Remind him that you love him and care about him and want to help him. This advice is from someone who had a lot of similar problems around the same age.
- Risperdal Information for Consumers
- Risperdal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Risperdal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Sep 2009 • 2 answers
Posted 13 May 2010 • 2 answers
Posted 11 Jul 2010 • 7 answers
Posted 14 Nov 2010 • 1 answer
Posted 1 Oct 2014 • 1 answer